Alert archive / Louisiana / Special Weather Statements in 2016

Special Weather Statement, NWS New Orleans, LA

July 8, 2016Orleans Parish, Louisiana

NWS New Orleans, LA issued this special weather statement at Jul 8, 2016, 11:21 AM CDT for Orleans Parish, Louisiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2016, 11:21 AM CDT (16:21 UTC)
Expired
Jul 8, 2016, 11:45 AM CDT
In force
24 min
Issued by
NWS New Orleans, LA

County Orleans Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 4.4 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2016-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2492 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2016-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2492 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
874 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-66 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

403 
WWUS84 KLIX 081621
SPSLIX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1121 AM CDT FRI JUL 8 2016

LAZ062-064-081645-
ORLEANS-UPPER ST. BERNARD-
1121 AM CDT FRI JUL 8 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ORLEANS AND WEST CENTRAL
ST. BERNARD PARISHES...

AT 1121 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MERAUX...OR
NEAR CHALMETTE. THE STORM IS NEARLY STATIONARY.

LOCATIONS IMPACTED INCLUDE...
NEW ORLEANS...EAST NEW ORLEANS...CHALMETTE...MERAUX...
ARABI AND VIOLET. 

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2997 8999 3007 8995 3014 8989 3016 8986
      3013 8986 3010 8984 3010 8980 3012 8978
      3007 8970 3006 8973 3002 8972 3004 8977
      3004 8982 3000 8986 2994 8983 2993 8979
      2995 8974 2988 8982
TIME...MOT...LOC 1621Z 210DEG 2KT 2997 8988 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this special weather statement went out at Jul 8, 10:25 AM CDT, 56 minutes earlier.

Area forecast discussion, Jul 8, 10:25 AM CDT, 56 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1025 AM CDT FRI JUL 8 2016

.SOUNDING DISCUSSION...

Morning sounding remained a bit drier than the seasonal average
from July climatology with a precipitable water of 1.66". Also,
the 500 mb temperature has warmed the last couple days - up to -5C
this morning. Even so, fairly steep lapse rates from just above a
weak cap at 750 mb up to 600 mb, and just above 500 mb to just
below 300 mb resulted in a mean layer CAPE of 2216 J/kg. Radar
indicated a typical, more seasonal mid morning coverage of
isolated to locally scattered showers and some thunderstorms
(mostly in coastal areas) occurring in areas of minimal marine to
land thermal gradient and weak wind convergence. The convective
temperature was 87. Wind profile was southwest surface to 9k feet
then veering to east to northeast/north from near 12k feet and
above. 22/TD

&&

.PREV DISCUSSION... /issued 309 AM CDT FRI JUL 8 2016/

SYNOPSIS...

Bermuda High remains in place across Florida and northern Gulf of
Mexico. Isolated showers currently offshore could affect coastal
areas by sunrise. Very warm and humid conditions continue with
temperatures ranging from the upper 70s to middle 80s. Dew points
generally in the middle 70s.

SHORT TERM...

Slight weakening of upper ridging over the next few days should
allow for somewhat more diurnally forced convection, especially
Sunday. Primarily isolated coverage today, increasing to scattered
areal coverage by Sunday. Outside of localities receiving
convection, little change in temperature is anticipated through
the weekend.

Afternoon heat index values are currently forecast to top out in
the 105 to 108 range today, which is once again very marginal for
a heat advisory with the criteria set at 108. Have continued
current configuration of advisory, which is a few parishes on the
south shore of Lake Pontchartrain where overnight lows have not
dropped below 80 degrees in almost a week. Though overnight lows
are not specifically part of the heat advisory criteria,
consideration has to be made for the large at-risk population
without access to air conditioning and the fact that many homes
are air conditioned with window units which are less efficient at
cooling than central air. The duration of these warm overnight
temperatures is unprecedented with yesterday being the record 6th
day of lows 80 degrees or higher for New Orleans, and today being
a potential 7th day. Studies show the cumulative effect of many
nights without heat relief to be very taxing on the human body and
am thus comfortable keeping the advisory in place for the New
Orleans metro despite the marginal afternoon heat index values.

LONG TERM...

Expecting little day to day change in the forecast with scattered
diurnally driven convection each day. Outside of areas receiving
convection, which will be difficult to pinpoint ahead of time,
there will be little change in forecast high/low temperatures.

AVIATION...

VFR conditions are expected to prevail today. The only exceptions
will be briefly lower conditions in any isolated SHRA/TSRA, mainly
in the afternoon hours. There may also be another round of MVFR to
IFR conditions due to BR/light fog at KMCB late tonight/early
Saturday morning.

MARINE...

Bermuda surface ridge extending across the Gulf of Mexico will keep
flow onshore throughout the forecast. Will continue to see the
typical diurnal wind increase/decrease as nocturnal winds rise to 10
to 15 knots which will carry over into the morning hours and then
drop down the rest of the day closer to 10 knots or slightly less.
This should continue into the weekend. Nocturnal sh/ts will also
develop during the late night and early morning hours through the
next several days. Winds will begin to shift to a more SE direction
by Sunday. This will help bring a better chance of sh/ts back to the
marine areas starting Sunday.

DECISION SUPPORT...

DSS code: Blue.
Deployed: None.
Activation: None.
Activities: Heat Advisory.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or
         high visibility event.
Yellow = Heightened impacts with short-fused watch, warning
         or advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby
         tropical events; HazMat or other large episodes.
Red    = Full engagement for Moderate risk of severe and/or
         direct tropical threats; Events of National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  95  76  93  74 /  20  10  30  20
BTR  95  77  94  76 /  20  10  30  10
ASD  95  79  94  76 /  20  10  30  10
MSY  95  80  94  77 /  20  10  30  10
GPT  93  80  92  76 /  20  10  20  10
PQL  94  78  93  76 /  20  10  20  10

&&

.LIX Watches/Warnings/Advisories...
LA...Heat Advisory until 7 PM CDT this evening for LAZ060>064.

GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, Jul 8, 3:53 AM CDT, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
353 AM CDT FRI JUL 8 2016

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-082100-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON LA TO LOWER ATCHAFALAYA RIVER
LA OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON LOUISIANA OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND OUT
20 NM-
COASTAL WATERS FROM PORT FOURCHON LOUISIANA TO LOWER ATCHAFALAYA
RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
PORT FOURCHON LOUISIANA FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND
LOUISIANA OUT 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-WASHINGTON-ST. TAMMANY-IBERVILLE-
WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-
ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-
UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
353 AM CDT FRI JUL 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY REMAINS FOR SOUTH SHORE AREAS THROUGH 7 PM TODAY
AS HEAT INDEX VALUES ARE EXPECTED TO RISE TO 105 TO 110 DEGREES
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CONDITIONS WILL REMAIN OPPRESSIVE THROUGH SATURDAY. HEAT STRESS
AND ILLNESSES MAY RESULT IF PRECAUTIONS ARE NOT TAKEN THROUGHOUT
EACH DAY.

SHOWER AND THUNDERSTORM CHANCES INCREASE THIS WEEKEND. ORGANIZED
SEVERE WEATHER IS NOT ANTICIPATED BUT FREQUENT LIGHTNING...GUSTY
WINDS...AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 8, 10:20 AM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1020 AM CDT FRI JUL 8 2016

LAZ061-063-064-068>070-081545-
LOWER ST. BERNARD-UPPER JEFFERSON-UPPER PLAQUEMINES-LOWER
JEFFERSON-LOWER PLAQUEMINES-UPPER ST. BERNARD-
1020 AM CDT FRI JUL 8 2016

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN ST.
BERNARD... NORTHWESTERN PLAQUEMINES AND EAST CENTRAL JEFFERSON
PARISHES...

AT 1018 AM CDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED OVER
MYRTLE GROVE... OR 16 MILES SOUTH OF BELLE CHASSE...MOVING NORTHEAST
AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
PORT SULPHUR...POINTE A LA HACHE...MYRTLE GROVE AND POYDRAS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2962 9009 2991 8984 2975 8964 2975 8965
      2971 8965 2971 8961 2973 8962 2970 8959
      2969 8960 2968 8962 2967 8954 2965 8958
      2969 8967 2967 8968 2966 8964 2964 8966
      2963 8964 2961 8974 2960 8972 2949 8995
TIME...MOT...LOC 1518Z 230DEG 5KT 2961 8996
Special weather statement, Jul 8, 11:21 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1121 AM CDT FRI JUL 8 2016

LAZ062-064-081645-
ORLEANS-UPPER ST. BERNARD-
1121 AM CDT FRI JUL 8 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ORLEANS AND WEST CENTRAL
ST. BERNARD PARISHES...

AT 1121 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MERAUX...OR
NEAR CHALMETTE. THE STORM IS NEARLY STATIONARY.

LOCATIONS IMPACTED INCLUDE...
NEW ORLEANS...EAST NEW ORLEANS...CHALMETTE...MERAUX...
ARABI AND VIOLET.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2997 8999 3007 8995 3014 8989 3016 8986
      3013 8986 3010 8984 3010 8980 3012 8978
      3007 8970 3006 8973 3002 8972 3004 8977
      3004 8982 3000 8986 2994 8983 2993 8979
      2995 8974 2988 8982
TIME...MOT...LOC 1621Z 210DEG 2KT 2997 8988

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 10:20 AM CDTSpecial Weather StatementLIXJefferson25 min
Jul 8, 12:49 PM CDTSpecial Weather StatementLIXSaint Charles26 min
Jul 8, 1:14 PM CDTFlash Flood WarningLIXJefferson61 min
Jul 8, 1:36 PM CDTSpecial Weather StatementLIXSaint John the Baptist24 min
Jul 8, 2:16 PM CDTSpecial Weather StatementLIXSaint Tammany59 min
Jul 8, 2:31 PM CDTAreal Flood AdvisoryLIXSaint Tammany, Tangipahoa3 hr

Nearby

Special Weather Statements in Louisiana, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.